Hail, Cherry
- When
- April 15, 4:55 PM CST
- Where
- Cherry County, 31.8 mi WSW of Brownlee
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.160, -101.220
A warm frontal boundary lifted across central and north central Nebraska during the late afternoon and evening hours of April 15th. With afternoon heating and the frontal boundary, thunderstorms developed along a broken line from Cody to Tryon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A warm frontal boundary lifted across central and north central Nebraska during the late afternoon and evening hours of April 15th. With afternoon heating and the frontal boundary, thunderstorms developed along a broken line from Cody to Tryon. As this activity lifted northeast, it became severe with hail up to golf ball size in northern Cherry County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 15, 2:42 PM CST, 2 hours 13 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service North Platte NE 342 PM CDT Mon Apr 15 2024 .KEY MESSAGES... - Critical fire weather conditions continue into the evening across the eastern Panhandle and far southwest Nebraska, with relative humidity values as low as 8 percent and south winds gusting as high as 45 miles per hour. - The potential for severe weather this evening into tonight across much of western and north central Nebraska. Large to very large hail, damaging winds, and isolated tornadoes are all possible. - Strong northwest winds develop Tuesday and Tuesday evening behind a cold front, with wind gusts as high as 60 miles per hour across the southern Panhandle and far southwest Nebraska. - A quick moving system impacts the area Wednesday evening into Thursday morning, bringing a threat for mainly rain showers. - Below average temperatures then persist late this week and into the weekend, with continued precipitation chances. && .SHORT TERM /THROUGH TUESDAY NIGHT/... Issued at 342 PM CDT Mon Apr 15 2024 This evening and overnight, an upper low will emerge onto the Front Range of Colorado, with an associated surface low lifting from northeast Colorado into the panhandle and far southwest Nebraska early evening. As this occurs, a northwest to southeast oriented dryline will be in place across the southeast panhandle and far southwest Nebraska, while a warm front extends near Highways 2 and 91. The 12Z CAMS and deterministic models differ on the location of initiation. Critical fire weather conditions continue this evening behind the dryline. Southeasterly flow will cross the warm front bringing moderate moisture advection into much of the Sandhills and north central Nebraska, with dewpoints in the 50s. SBCAPES will easily range from 2000-25000 J/KG. Deep layer wind profiles look ample to support organized updrafts, with deep meridional flow aloft leading to elongated hodographs with height. Low-level flow remains backed and will lead to good curvature in the lowest few kilometers of the hodograph as the low-level jet strengthens near/after sunset). The environment looks to be supportive for initial discrete supercell development early evening, with storms trending to cluster over north central Nebraska during the evening. An enhanced risk for severe storms mainly east of a Merriman through Callaway line. Large to very large hail, damaging winds and isolated tornadoes are possible. After dark, more widespread convective development is expected north and east of a surface low oriented across south central into north central Nebraska later tonight. Interacting updrafts may limit the hail threat some after midnight, along with any damaging wind threat as the boundary layer cools and storms may become elevated across north central Nebraska. On Tuesday, the upper low is forecast to move from south central Nebraska into northeast Nebraska by late afternoon. This will bring likely to categorical POPs through the day for showers and thunderstorms. Wraparound rainfall behind the low will bring the higher rainfall amounts from a half inch to over an inch to areas mainly along a corridor from Valentine through Broken Bow. Rainfall amounts look considerably less across southwest Nebraska. As the deep surface low begins to slowly push off to the east late Tuesday morning, flow will quickly strengthen from the northwest behind the surface cold front. Strong flow aloft will mix to the surface from increasing cold advection. Winds gusting in excess of 55 miles per hour Tuesday late morning through the afternoon are possible mainly near and west of Highway 83, and areas to the east late Tuesday afternoon and evening. The current High Winds watch for southwestern counties remains in effect, where gusts to 60 mph area possible. The system finally exits the area Tuesday night, with precip ending from west to east. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Issued at 342 PM CDT Mon Apr 15 2024 Wednesday looks dry until later afternoon across the west, as another trough moves into the Northern Plains. This looks to bring likely chances for rain showers behind a cold front pushing through the area Wednesday night into Thursday morning. Some snow could mix into the rain across the northwest Sandhills, as the column cools aloft. The upper flow remain fairly zonal Thursday through Saturday, becoming northwesterly Sunday into Monday. lows chances for showers, and possibly some snow showers Friday night into Saturday morning across the northwest Sandhills. Highs to only reach the mid 40s to low 50s Thursday/Friday, 40s Saturday, warming to the 50s Sunday and the 60s Monday. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1232 PM CDT Mon Apr 15 2024 Winds will continue to be strong this afternoon out of the southeast with winds of 20 to 25 kts and gust of 30 kts or more possible. There will be some brief LLWS tonight, before midnight across portions of southwest Nebraska. Thunderstorms will also be possible late this afternoon through the overnight hours and could impact both KVTN and KLBF terminals, along with terminals across north central into central Nebraska. && .LBF WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 10 PM MDT this evening for NEZ204-210. High Wind Watch from Tuesday morning through Tuesday evening for NEZ022-023-035-056>058-069. && SHORT TERM...Roberg LONG TERM...Roberg AVIATION...Gomez FIRE WEATHER...
Hazardous Weather Outlook National Weather Service North Platte NE 309 PM CDT Mon Apr 15 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-162015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 309 PM CDT Mon Apr 15 2024 /209 PM MDT Mon Apr 15 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...This evening and tonight. Critical fire weather conditions are expected across southwest Nebraska the the southern Panhandle this afternoon and early this evening. The concern is humidity below 15 percent and southeast winds gusting to 40 mph. The threat of severe weather across western and north central Nebraska increases this evening and overnight. The hazards are very large hail, up to 2 inches in diameter, damaging winds and the threat of isolated tornadoes. The area of greatest concern for severe weather is generally along and east of Highway 83. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A High Wind Watch is now in effect Tuesday affecting parts of western Nebraska, generally along and west of highway 61. The potential hazard is northwest winds of 30 to 40 mph with gusts up to 60 mph. Accumulating snow is possible Wednesday night and early Thursday morning which could, at times, make travel hazardous across parts of the Sandhills and the Nebraska Panhandle. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
The North Platte radar (KLNX), 58 km away, was scanning. The volume nearest the first event began at 22:55 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167950, 1167951, 1167952.